Winter Storm, Anderson
- When
- January 16, 1:00 PM EST to 11:00 PM EST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.118, -84.198 (the zone’s center; the record gives no point)
A storm system moved from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 8 inches across eastern Tennessee. The higher accumulations were concentrated across extreme northeast sections of the state.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm system moved from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 8 inches across eastern Tennessee. The higher accumulations were concentrated across extreme northeast sections of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 16, 10:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EST THU JAN 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* LATE MORNING FORECAST DISCUSSION(UPDATE) 1000 AM EST THU JAN 16 2003 UPDATED TO ADD THE MIX BAG OF PRECIP DOWN IN THE SOUTHEASTERN TENNESSEE ZONES...RAIN...FREEZING RAIN AND SNOW WILL ALL BE POSSIBLE FOR THE FIRST PERIOD...ALSO TO CLEAN UP SOME WORDING. PRECIP IS MOVING QUICKLY INTO WESTERN TENNESSEE WITH THE LOW SLIGHTLY FURTHER NORTH THAN PREVIOUS RUNS...AS THE LOW REDEVELOPS TO THE SOUTH IN GA/SC LATE THURSDAY NIGHT INTO FRIDAY MORNING. 850MB TEMPS NEAR 0C IN THE SE TN ZONES..AND SOME WAA DURING THE DAY MAY ALLOW FOR MIXED WINTER PRECIP. COLD AIR IN PLACE OVER THE ENTIRE REGION WILL ALLOW ALL OTHER AREAS TO RECEIVE ALL SNOW. WILL WAIT FOR THE FULL SET OF NEW MODEL RUNS TO MAKE FINAL DECISION ON TOTAL ACCUMULATIONS FOR AFTERNOON PACKAGE. .MRX... NC...HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES NCZ060>061. HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES TNZ012>015...TNZ018...TNZ016>017...TNZ035...TNZ036>040... TNZ042...TNZ043>TNZ047...TNZ067>074...TNZ086>087...TNZ102. WINTER STORM WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES TNZ081>085...TNZ098>101. VA...HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH TONIGHT FOR ZONES VAZ001>002...VAZ005...VAZ006...VAZ008. BS ******************************************************************** MORNING FORECAST DISCUSSION 330 AM EST THU JAN 16 2003 THE BIG STORY TODAY CONTINUES TO BE THE WINTER STORM MOVING THROUGH THIS AFTERNOON AND TONIGHT. SURFACE LOW OVER TEXAS WILL MOVE JUST SOUTH OF THE AREA. ETA HAS FINALLY COME IN LINE WITH THE AVN...AND HAVE LEANED HEAVILY ON GFS FOR GUIDANCE. SNOWFALL AMOUNTS LOOK TO BE GENERALLY 3 TO 5 INCHES IN THE VALLEY WITH 4 TO 8 INCHES IN THE HIGHER ELEVATIONS. PRECIP MAY BEGIN AS RAIN IN THE SOUTHERN VALLEY BUT QUICKLY CHANGE OVER TO SNOW. WILL BE ISSUING A WARNING FOR ENTIRE FORECAST AREA WITH SOUTHERN VALLEY WORDED AS WINTER STORM WARNING VS HEAVY SNOW AS THERE MAY BE A SHORT PERIOD OF WINTRY MIX BEFORE THE TOTAL CHANGE OVER. WINTER WEATHER WILL BEGIN SHORTLY AFTER NOON IN SOUTHEAST AND SPREAD QUICKLY ACROSS THE AREA. HAVE TIMED THE BEGINNING OF THE WARNING FOR MID AFTERNOON. DIDNT CHANGE ANYTHING IN THE EXTENDED AND WITH THE NEXT WINTER SESSION SATURDAY. FOR COORDINATION PURPOSES ONLY... CHA 40 24 32 15 / 90 90 20 10 TYS 37 23 29 13 / 90 90 20 10 TRI 32 20 25 10 / 90 90 40 20 OQT 37 23 27 13 / 90 90 20 10 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 930 PM EST WED JAN 15 2003 OUR WINTER WEATHER EVENT SEEMS TO BE ON TRACK THIS EVENING...WITH 18Z MODEL RUNS GENERALLY CONSISTENT WITH 12Z RUNS. THE 18Z MESO ETA MODEL DID SHOW ONE FEATURE THAT MIGHT HINDER SIGNIFICANT SNOWFALL FOR THE NRN PARTS OF THE TN VALLEY...THAT BEING SOME DOWNSLOPING FROM SOUTHERLY WINDS FROM 925-850 MBS FROM THURSDAY AFTN INTO EARLY EVENING. OTHERWISE...THE SURFACE LOW HAD BEEN CENTERED OVER THE TEXAS PANHANDLE THIS EVENING...BUT NOW DEVELOPING A BIT FURTHER SOUTHEAST BETWEEN CHILDRESS (CDS) AND LUBBOCK (LBB). THINKING FOR NOW IS THAT WE SHOULD HOLD OFF ON UPGRADING THE WINTER STORM WATCH AND LET MIDNIGHT SHIFT VIEW THE FULL COMPLIMENT OF 00Z MODEL RUNS. THIS SHOULD HELP WITH THE DECISION ON WHICH AREAS WILL GET A WINTER STORM WARNING OR JUST A SNOW ADVISORY...AS ACTUAL SURFACE AND 850 MB LOW PLACEMENT/TRACK BECOME A LITTLE MORE CERTAIN. THIS POTENTIAL WINTER STORM HAS BEEN OUTLOOKED WELL IN ADVANCE...AND THE PRECIPITATION MAY NOT GET GOING UNTIL VERY LATE THURSDAY AFTERNOON. I WILL FRESHEN UP THE WINTER STORM WATCH (WSW) SHORTLY. OTHERWISE...SATELLITE PICS SHOW SOME THICKENING MID AND HIGH CLOUDINESS BUT PARTLY TO MOSTLY CLOUDY SKIES LOOKS FINE FOR OVERNIGHT. WILL CHECK MIN TEMP FORECAST AND WINDS...BUT I DONT PLAN ON AN UPDATE FOR NOW. .MRX... NC...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR ZONES NCZ060>061. TN...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. TG ******************************************************************** AFTERNOON FORECAST DISCUSSION 330 PM EST WED JAN 15 2003 CURRENT SATELLITE IMAGERY SHOW THE APPROACHING SYSTEM OVER THE PLAINS STATES THAT WILL MAKE THIS FORECAST PACKAGE VERY INTERESTING. TONIGHT AND TOMORROW MORNING WILL BE VERY QUITE AS THE SYSTEM BRINGS HIGH AND MID LEVEL CLOUDS TO THE AREA. THURSDAY EVENING THE SYSTEM WILL MOVE SOUTH OF THE FA THROUGH NORTHERN MS AND AL INTO GA BY FRIDAY MORNING. SIGNIFICANT SNOWFALL SHOULD OCCUR OVER THE ENTIRE FA...WITH HEAVIER AMOUNTS IN THE MTNS. ALL THE MODELS ARE IN NEAR AGREEMENT WITH ONLY SLIGHT DIFFERENCES IN THE TRACK AND INTENSITY OF SNOW. PLENTY OF MOISTURE IS AVAILABLE AND PW VALUES ARE MODERATE TO HIGH FOR THE SEASON. COLD AIR IS IN PLACE AS THE TEMPS TONIGHT WILL FALL TO OR BELOW 20 FOR MOST OF THE AREA. SLIGHT POSSIBILITY OF MIX IN THE CHA AREA TO START THURS EVEN...ALL SNOW EVERYWHERE ELSE. MODELS SHOW 3-7 INCHES ACROSS THE VALLEY AND PLATEAU...WILL BE INTERESTING TO SEE IF SOME SHADOWING EFFECT WILL OCCUR OVER NE TN AS THE PREVAILING WINDS WILL BE FROM THE SOUTH AND SOUTHEAST AS THE SYSTEM MOVES ACROSS THE AREA. WATCHES WILL CONTINUE WITH SOME CHANGES TO BE ISSUED THIS AFTERNOON. FCSTID = 1 CHA 23 40 24 32 / 10 90 90 20 TYS 19 36 22 27 / 10 90 90 20 TRI 16 33 20 26 / 10 90 90 40 OQT 18 35 22 27 / 10 90 90 20 BS ********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 715 AM EST THU JAN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE...TODAY... LOW PRESSURE OVER ARKANSAS THIS MORNING WILL MOVE EAST ALONG THE SOUTHERN TENNESSEE BORDER DURING THE DAY TODAY AND WILL BE POSITIONED OVER NORTHEAST GEORGIA BY EARLY THIS EVENING. THIS SYSTEM WILL BRING SOME SIGNIFICANT SNOW TO THE SOUTHERN APPALACHIANS. SNOWFALL AMOUNTS WILL GENERALLY RANGE FROM 3 TO 5 INCHES IN THE VALLEY AREAS WITH 4 TO 8 INCHES IN THE HIGHER ELEVATIONS. SNOWS WILL BEGIN TO FALL THIS AFTERNOON AND CONTINUE INTO TONIGHT...THEN TAPER OFF TO FLURRIES BY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FAST MOVING CLIPPER SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS TO THE REGION SATURDAY NIGHT INTO SUNDAY AND YET ANOTHER WILL AFFECT THE AREA MONDAY NIGHT INTO TUESDAY. EACH OF THESE SYSTEMS WILL PRIMARILY IMPACT THE HIGHER ELEVATIONS WITH THE POSSIBILITY OF SOME SNOWFALL ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The national radar mosaic for the moment the first event began.
40 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338783, 5338784, 5338785, 5338786, 5338787, 5338788, 5338789, 5338790, 5338791, 5338792, 5338793, 5338794, 5338795, 5338796, 5338797, 5338798, 5338799, 5338800, 5338801, 5339266, 5339267, 5339268, 5339269, 5339270, 5339271, 5339272, 5339273, 5339274, 5339275, 5339276, 5339277, 5339278, 5339279, 5339280, 5339281, 5339282, 5339283, 5339284, 5339285, 5339286.